Alert archive / New Mexico / Flash Flood Warnings in 2019

Flash Flood Warning 20, NWS Albuquerque, NM

August 6, 2019Sandoval County, Santa Fe County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 6, 2019, 2:24 PM MDT for Sandoval County, Santa Fe County, New Mexico. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2019, 2:24 PM MDT (20:24 UTC)
Expired
Aug 6, 2019, 4:30 PM MDT
In force
2 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

Counties Sandoval County, NM, Santa Fe County, NM

The radar

The Albuquerque radar (KABX), 70 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 3:31 PM MDTFLASH FLOODLos Cerrillos, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 67 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2019-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2019-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
2417 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

103 
WGUS55 KABQ 062024
FFWABQ
NMC043-049-062230-
/O.NEW.KABQ.FF.W.0020.190806T2024Z-190806T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
224 PM MDT Tue Aug 6 2019

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Southeastern Sandoval County in north central New Mexico...
  West central Santa Fe County in north central New Mexico...

* Until 430 PM MDT.

* At 223 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Santo Domingo Pueblo, Cerrillos Hills State Park, Madrid, Kewa
  Pueblo, Galisteo, Los Cerrillos and Domingo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.

&&

LAT...LON 3552 10615 3548 10595 3539 10591 3533 10596
      3526 10608 3534 10621 3552 10640 3556 10637

$$

24
2 follow-up statements
091 
WGUS75 KABQ 062117
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
317 PM MDT Tue Aug 6 2019

NMC043-049-062230-
/O.CON.KABQ.FF.W.0020.000000T0000Z-190806T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval-Santa Fe-
317 PM MDT Tue Aug 6 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
SOUTHEASTERN SANDOVAL AND WEST CENTRAL SANTA FE COUNTIES...

At 316 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already
fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Santo Domingo Pueblo, Cerrillos Hills State Park, Madrid, Kewa
Pueblo, Galisteo, Los Cerrillos and Domingo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Arroyos, streams and normally dry rivers can become raging killer
currents in a matter of minutes. Water in arroyos can travel many
miles and take hours to reach your location from upstream rain areas.

&&

LAT...LON 3552 10615 3548 10595 3539 10591 3533 10596
      3526 10608 3534 10621 3552 10640 3556 10637

$$

24
173 
WGUS75 KABQ 062225
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
425 PM MDT Tue Aug 6 2019

NMC043-049-062235-
/O.EXP.KABQ.FF.W.0020.000000T0000Z-190806T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval-Santa Fe-
425 PM MDT Tue Aug 6 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN SANDOVAL AND WEST CENTRAL
SANTA FE COUNTIES WILL EXPIRE AT 430 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3552 10615 3548 10595 3539 10591 3533 10596
      3526 10608 3534 10621 3552 10640 3556 10637

$$

24

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 11:46 AM MDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 6, 11:46 AM MDT, 2 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1146 AM MDT Tue Aug 6 2019

.AVIATION...
18Z TAF CYCLE
Increased shower and thunderstorm activity is forecast today, over
much of northern and central New Mexico as abundant moisture remains
intact with more unstable conditions developing. Slow and erratic
storm motions are forecast with heavy downpours limiting ceilings and
visibility. Gusty downburst winds and small hail will also be
possible near any storms. Outside of thunderstorms, prevailing winds
will be light with hot temperatures creating high density altitudes
that will pose difficult ascents for some aircraft.

52

&&

.PREV DISCUSSION...1057 AM MDT Tue Aug 6 2019...
.UPDATE...
A flash flood watch has been issued for parts of northern and central
NM where deep moisture, strong instability, weak steering flow, and
elevated soil moisture will increase the flash flood threat through
tonight. The 12Z KABQ PW value of 1.17" will coincide with the H5
high center drifting east through northern NM while reorganizing the
axis of strong moist instability from northeast to south across NM.
Antecedent conditions are most favorable in the area from near Chama
south to Cuba, Acoma Pueblo eastward onto the central mt chain, and
within urban drainages in the RGV. The southern high terrain is also
saturated however widespread cloud cover with light rain and embedded
storms may limit the degree of instability this afternoon. Will take
another glance at adding that region later today. Updated grids and
products will be issued shortly.

Guyer

&&

.PREV DISCUSSION...330 AM MDT Tue Aug 6 2019...
.SYNOPSIS...
Showers and thunderstorms focused over western and northern New
Mexico today through Wednesday will become more widespread and
numerous across the region late this week and into early next week.
Locally heavy rainfall which could lead to flash flooding is
possible from any storm. High temperatures will remain near to
slightly above normal overall through Friday before the west cools
down to a few degrees below average for the weekend.

&&

.DISCUSSION...
Isolated but pesky thunderstorms continue to form and re-form over
the northern mountains as well as portions central New Mexico at
this time. HRRR doesn't seem to be picking up on the existing cells,
and doesn't have any of the current activity persisting for very
long. RAP13 may be doing a bit better, holding on to some spotty
activity early this morning. Models seem to be moving the upper high
center back over New Mexico a day faster than what they indicated 24
hrs ago. Not sure we buy into the GFS for today with it's weak upper
low apparently originating from the convection over Chihuahua and
Sonora impacting western New Mexico, but after a couple of days of
relatively little convection, today should be more active with
showers and storms focused over the north and west. Didn't go as
high with pops as some of the guidance but more of a typical monsoon
day. The upper high center wobbles around New Mexico Wednesday then
development of the moisture plume at least on the NAM12 appears a
bit delayed Thursday, which is slower than what it was supposed to
be. The ECMWF though is indicating some decent precipitation on
Thursday over the west, more than it has been. Models suggest Friday
will be one of the most active days, as well as Sunday. Otherwise, a
weak surface boundary may aid convection in the northeast on
Wednesday, with another possibly Thursday night/Friday. The GFS has
been attempting to dry out the northwest early next week with
stronger zonal flow but has now reverted to a continuation of the
monsoon as well as a strong front/east to west low level flow. The
ECMWF has been more consistent with the weaker upper system over the
PacNW so has inspired more confidence than the GFS has recently.

&&

.FIRE WEATHER...
Daily rounds of shower and thunderstorm activity is expected over
the next week. Some days will be more active than others, namely
today, Friday and possibly Sunday. Storm motions will be slow and
storms will be capable of producing very heavy rainfall each day
given above normal moisture values over NM. Gusty outflow winds and
lightning will be the other main threats. Burn scar flash flooding
will be a major concern, especially over the Ute Park burn scar that
has seen recent flooding. Outflow boundary collisions will help
shift storms onto lower elevations late in the afternoon and
evenings.  Otherwise, high temperatures will remain near to just
above normal this week. Pockets of poor ventilation are expected
each day.

34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for the following zones...
NMZ504-506-507-510>515-517>519-521>523-527>529.

&&
Hazardous weather outlook, Aug 6, 11:28 AM MDT, 2 hours 56 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Albuquerque NM
1128 AM MDT Tue Aug 6 2019

NMZ501>540-071100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
1128 AM MDT Tue Aug 6 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms with heavy rainfall over much of northern
and central New Mexico will elevate the flash flood threat today and
tonight, especially over burn scars, steep terrain, urban drainages,
and in areas where recent heavy rain has fallen. Storm motions will
be slow and erratic with rainfall rates over 2 inches per hour.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Showers and thunderstorms with heavy rainfall will continue to impact
much of northern and central New Mexico from Wednesday through the
weekend. The potential for flash flooding will increase with each day
of heavy rainfall, particularly over burn scars, steep terrain, urban
drainages, and areas that receive additional heavy rainfall. Storm
motions will gradually become more south to north then southwest to
northeast through the week. Rainfall rates over 2 inches per hour
are expected.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report flooding, strong winds, and hail
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

Guyer

In the hours before

Special weather statement, Aug 6, 12:01 PM MDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1201 PM MDT Tue Aug 6 2019

NMZ522-523-061830-
Central Highlands-Estancia Valley-
1201 PM MDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TORRANCE COUNTY
UNTIL 1230 PM MDT...

At 1200 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Clines Corners, or 17 miles southeast of Moriarty,
moving northeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Clines Corners.

This includes the following highways...
 Interstate 40 between Mile Markers 211 and 221.
 Highway 285 between Mile Markers 234 and 253.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3479 10586 3495 10590 3508 10565 3480 10551
TIME...MOT...LOC 1800Z 240DEG 6KT 3490 10576

24
Special weather statement, Aug 6, 12:47 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1247 PM MDT Tue Aug 6 2019

NMZ523-061915-
Central Highlands-
1247 PM MDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL AND
SOUTHEASTERN SANTA FE COUNTIES UNTIL 115 PM MDT...

At 1247 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Clines Corners, or 20 miles northeast of Moriarty,
moving northeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

This storm will remain over mainly rural areas of southwestern San
Miguel and southeastern Santa Fe Counties.

This includes Highway 285 between Mile Markers 254 and 268.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3504 10577 3521 10588 3536 10567 3512 10551
TIME...MOT...LOC 1847Z 240DEG 6KT 3517 10575

24
Special weather statement, Aug 6, 1:41 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
141 PM MDT Tue Aug 6 2019

NMZ512-515-518-523-529-062015-
Northeast Highlands-West Slopes Sangre de Cristo Mountains-East
Slopes Sangre de Cristo Mountains-Santa Fe Metro Area-Central
Highlands-
141 PM MDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SAN MIGUEL AND
SOUTHEASTERN SANTA FE COUNTIES UNTIL 215 PM MDT...

At 140 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rowe, or 22 miles southeast of Santa Fe, moving south at 15 mph.

Dime size hail will be possible with this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Pecos, Upper Colonias, Lamy, Ribera, Rowe, Chapelle, South San
Ysidro, North San Ysidro, San Pablo and Lower Colonias.

This includes the following highways...
 Interstate 25 near Mile Marker 293, and between Mile Markers 301 and
333.
 Highway 285 between Mile Markers 268 and 281.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3537 10524 3522 10588 3553 10588 3563 10553
      3560 10550 3562 10550 3564 10548
TIME...MOT...LOC 1940Z 340DEG 13KT 3548 10563

24
Special weather statement, Aug 6, 1:49 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
149 PM MDT Tue Aug 6 2019

NMZ518-521-522-062015-
Sandia/Manzano Mountains-Santa Fe Metro Area-Estancia Valley-
149 PM MDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDOVAL AND
SOUTHWESTERN SANTA FE COUNTIES UNTIL 215 PM MDT...

At 149 PM MDT, Doppler radar was tracking a strong thunderstorm near
Galisteo, or 22 miles south of Santa Fe, moving northwest at 10 mph.

Nickel size hail will be possible with this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Cerrillos Hills State Park, Galisteo, Los Cerrillos, Madrid and
Golden.

This includes Interstate 25 near Mile Marker 270.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3539 10590 3520 10600 3528 10638 3554 10614
TIME...MOT...LOC 1949Z 123DEG 7KT 3536 10604

24
Special weather statement, Aug 6, 1:53 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
153 PM MDT Tue Aug 6 2019

NMZ504-062030-
Northwest Highlands-
153 PM MDT Tue Aug 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MCKINLEY COUNTY
UNTIL 230 PM MDT...

At 152 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Ojo Encino, or 33 miles west of Cuba, moving
northwest at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Pueblo Pintado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3588 10731 3575 10751 3587 10772 3600 10751
TIME...MOT...LOC 1952Z 123DEG 7KT 3587 10751

24

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:24 PM MDTSpecial Weather StatementABQMora36 min
Aug 6, 2:12 AM MDTAreal Flood AdvisoryABQColfax108 min
Aug 6, 10:49 AM MDTFlash Flood WatchABQ11 hr
Aug 6, 12:01 PM MDTSpecial Weather StatementABQTorrance29 min
Aug 6, 12:09 PM MDTAreal Flood AdvisoryABQTaos2 hr
Aug 6, 12:32 PM MDTFlash Flood WarningABQColfax53 min
Aug 6, 12:47 PM MDTSpecial Weather StatementABQSanta Fe28 min
Aug 6, 1:14 PM MDTAreal Flood AdvisoryABQSan Miguel2 hr
Aug 6, 1:41 PM MDTSpecial Weather StatementABQSanta Fe34 min
Aug 6, 1:49 PM MDTSpecial Weather StatementABQSanta Fe26 min
Aug 6, 1:53 PM MDTSpecial Weather StatementABQ37 min
Aug 6, 1:55 PM MDTSevere Thunderstorm WarningABQTaos22 min
Aug 6, 2:05 PM MDTAreal Flood AdvisoryABQSandoval, San Miguel, Santa Fe115 min
Aug 6, 2:36 PM MDTAreal Flood AdvisoryABQSandoval114 min
Aug 6, 3:01 PM MDTAreal Flood AdvisoryABQColfax119 min
Aug 6, 3:09 PM MDTAreal Flood AdvisoryABQSandoval3 hr
Aug 6, 3:10 PM MDTFlash Flood WarningABQColfax66 min
Aug 6, 3:25 PM MDTAreal Flood AdvisoryABQSan Miguel2 hr
Aug 6, 4:01 PM MDTFlash Flood WarningABQSandoval119 min
Aug 6, 4:31 PM MDTSpecial Weather StatementABQBernalillo44 min
Aug 6, 4:45 PM MDTAreal Flood AdvisoryABQSandoval2 hr
Aug 6, 5:03 PM MDTFlash Flood WarningABQBernalillo, Sandoval87 min
Aug 6, 5:23 PM MDTAreal Flood AdvisoryABQBernalillo2 hr

Nearby

Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.